U.S. doctors online nowAsk doctors free
New York, NY
A 42-year-old female asked:

Had reaction/rash day 5 of ceftriaxone. told whole life i had penicillin allergy, but doc thought id be ok. can u clarify if these 2 meds are related?

2 doctor answers2 doctors weighed in
Dr. John Chiu
Allergy and Immunology 57 years experience
Slightly: Most studies show that those with a history of penicillin allergy can tolerate a cephalosporin especially the newer generation ones such as ceftrizone. The rash from drug is mediated by lymphocytes and not antibody (IgE)- in this case you may only have a rash with this drug. Do note that even penicillin allergy may go away after a few years. Please consult an allergist if you still have question
Dr. Hunter Handsfield
Infectious Disease 53 years experience
Maybe related...: It is likely ceftriaxone is responsible, assuming no other obvious cause (discuss w/ your doctor). Ceftriaxone and penicillin are chemically related, but still your doctor is correct that the risk is little or no higher for ceftriaxone in people with past penicillin reactions. But with this reaction, probably best to continue to avoid both pen and ceftriaxone (and other cephalosporins) in future.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 7, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.